Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 14, NWS Wichita, KS

April 18, 202314 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 18, 2023, 3:04 AM CDT for 14 counties in Kansas. It took effect at Apr 18, 2023, 5:00 PM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2023, 3:04 AM CDT (08:04 UTC)
In effect from
Apr 18, 2023, 5:00 PM CDT
Expired
Apr 19, 2023, 2:59 AM CDT
In force
10 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 79 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
3482 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WWUS73 KICT 180804
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
304 AM CDT Tue Apr 18 2023

KSZ032-033-047>051-067-068-082-083-182215-
/O.NEW.KICT.WI.Y.0014.230419T0000Z-230419T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, and Wichita
304 AM CDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM CDT
WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 7 PM this evening to 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
738 
WWUS73 KICT 181621
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1121 AM CDT Tue Apr 18 2023

KSZ032-033-047>051-067-068-082-083-190630-
/O.EXT.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, and Wichita
1121 AM CDT Tue Apr 18 2023

...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 3 AM
CDT WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured light weight
  outdoor objects. Small tree limbs could be blown down and a few
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
053 
WWUS73 KICT 182050
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
350 PM CDT Tue Apr 18 2023

KSZ032-033-047>051-067-068-082-083-190800-
/O.CON.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, and Wichita
350 PM CDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  outdoor objects. Small tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
059 
WWUS73 KICT 182156
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
456 PM CDT Tue Apr 18 2023

KSZ052-053-069-190800-
/O.EXA.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/
Marion-Chase-Butler-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, 
and Rose Hill
456 PM CDT Tue Apr 18 2023

...WIND ADVISORY IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Marion, Chase and Butler Counties.

* WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  outdoor objects. Small tree limbs could be blown down and a 
  few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>051-067-068-082-083-190800-
/O.CON.KICT.WI.Y.0014.230418T2200Z-230419T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Harvey-Kingman-Sedgwick-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Newton, Kingman, Derby, Haysville, 
Bel Aire, Park City, Valley Center, and Wichita
456 PM CDT Tue Apr 18 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM CDT WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 5 PM this afternoon to 3 AM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured light weight 
  outdoor objects. Small tree limbs could be blown down and a 
  few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
648 
WWUS73 KICT 190759
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
259 AM CDT Wed Apr 19 2023

KSZ053-069-083-192200-
/O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/
/O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/
Chase-Butler-Sedgwick-
Including the cities of Cottonwood Falls, Strong City, El Dorado,
Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, 
Park City, Valley Center, and Wichita
259 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT
THURSDAY...
...WIND ADVISORY EARLY THIS MORNING ALLOWED TO EXPIRE AT 3 AM...

* WHAT...South winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chase, Butler and Sedgwick Counties.

* WHEN...From 6 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* Additional Details...Winds have diminished some early this
  morning, thus this mornings wind advisory has expired. But 
  south winds of 20 to 25 mph with gusts to around 30 mph are 
  still possible this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>052-067-068-082-190900-
/O.CAN.KICT.WI.Y.0014.000000T0000Z-230419T0800Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Reno-Harvey-Kingman-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, 
and Kingman
259 AM CDT Wed Apr 19 2023

...WIND ADVISORY WILL ALLOWED TO EXPIRE AT 3 AM...

South winds have diminished some across portions of central
Kansas, thus the wind advisory will be allowed to expire. 
But south winds will continue at 20 to 25 mph with gusts to 
around 30 mph. 

$$

KSZ070>072-092>096-098>100-192200-
/O.NEW.KICT.WI.Y.0015.230419T2300Z-230420T0900Z/
Greenwood-Woodson-Allen-Sumner-Cowley-Elk-Wilson-Neosho-
Chautauqua-Montgomery-Labette-
Including the cities of Eureka, Madison, Yates Center, Iola, 
Humboldt, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
259 AM CDT Wed Apr 19 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 4 AM CDT
THURSDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of South Central and Southeast Kansas.

* WHEN...From 6 PM this evening to 4 AM CDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Ketcham

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 18, 12:08 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 18, 12:08 AM CDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1208 AM CDT Tue Apr 18 2023

.SHORT TERM...(This evening through Wednesday night)
Issued at 342 PM CDT Mon Apr 17 2023

At this hour, a deep upper low is moving over the Great Lakes
region. Meanwhile, the next upper level trough of interest is
developing off the Pacific Northwest while weak ridging sits
overhead Kansas. A subtle 700mb shortwave will combine with a
strengthening LLJ and limited moisture transport to support a couple
elevated showers and possibly storms across southern KS late
evening and tonight. Moisture quality isn't the best, but thinking
there be just enough to sneak a few showers/rumbles of thunder
in. No strong/severe storms expected.

By tomorrow, southerly flow will ramp up across the Plains in
response to a lead wave ejecting out of the Pacific Northwest into
the North/Central Rockies. A sfc low is progged to become better
organized toward tomorrow evening across the High Plains of far NW
KS/SW Nebraska. It appears a sharpening dryline will setup from the
developing SFC low southward into the OK/TX panhandles by peak
heating tomorrow afternoon.

The CWA was initially strongly capped area wide tomorrow, however,
latest runs support the cap weakening to around 30j/kg CIN along the
dryline (and even as far east as I-135, GFS). Dewpoints in the mid
50s to near 60 degrees arrive late afternoon along with the 700mb
trough axis. Therefore, wouldn't be surprised if we see an isolated
severe storm or two tomorrow afternoon should the trend of a
weakening CAP continue. Should a storm develop, large hail and
damaging winds would be the main threats. In addition to the late
afternoon potential, portions of North Central KS will be on the
southern periphery of elevated convection tomorrow evening before
elevated storm activity shifts north with the strong moisture
advection.

A brief window of strong south to southwesterly winds will be
possible tomorrow evening into the first part of the night. A wind
advisory may need to be hoisted in the next forecast issuance should
trend continue.

By early Wednesday, mid to upper 50s dewpoints should already be
setup area wide, with low 60s dewpoints expected to arrive by
afternoon. The afternoon hours still look rather conditional due
to capping, which is a point of uncertainty in the forecast. There
remains a few notable differences between models, such as degree
of CIN throughout the afternoon, especially along the dryline, and
location and sharpness of the dryline late afternoon Wednesday.
Items that are agreeable, are the overall environment being
supportive all of all modes of severe hazards for any storm that
can form along or ahead of the dryline before upscale growth from
the cold front takes over. Some of the ingredients coming
together include: favorable hodographs including 50-60kts of
effective shear and 30-40kts of 0-1/0-3km shear, 1500-2500 J/kg
MLCAPE, DCAPE 1200+, Sig hail parameter 3+, and mid level lapse
rates of 8.8C/km. By late evening the cold front should start to
overtake the dryline and make the transition from all hazards to
mainly a damaging wind threat for the remainder of the night. The
front should be through the CWA by daybreak Thursday, kicking off
the cooling trend for the remainder of the week.

.LONG TERM...(Thursday through Monday)
Issued at 342 PM CDT Mon Apr 17 2023

As the cold front pushes east of the area, the CWA will remain
within the broad upper trough/low centered over the Northern Plains.
Embedded waves will continue to move through the mean upper flow
which may bring addition chances for showers and storms to end the
week. As the back side of the deep upper trough slides over the area
for the weekend, much colder air will filter in, including overnight
lows near to below freezing. Early Sunday morning looks to bring the
most risk as far as freezing temps impacting a widespread area with
multiple deterministic model runs bringing a surface high over the
CWA in the early morning hours. Weak ridging will end the weekend,
as the trough pushes over to the eastern CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1202 AM CDT Tue Apr 18 2023

Isolated to widely scattered showers and storms have developed
along the leading edge of some subtle moisture transport. Some of
this activity could impact KCNU tonight while the remainder of the
TAF sites are expected to remain dry tonight. LLWS will impact
much of south central and southeast Kansas through around 14Z with
breezy southerly winds returning to the area on Tuesday. Winds
may increase tomorrow evening/night as the LLJ ramps up. Storms
along the dryline may impact portions of central KS tomorrow
evening but confidence remains too low to mention in our central
KS TAFs.

&&

.FIRE WEATHER...
Issued at 342 PM CDT Mon Apr 17 2023

Strong south winds tomorrow afternoon through tomorrow night
combined with above normal temperatures and RH of 20-40% will
bring Very high grassland fire danger to portions of central and
southern Kansas tomorrow afternoon through tomorrow evening.
Portions of north central Kansas will continue to be very high
fire danger through the early morning hours Thursday, mainly due
to the strong winds.

Similarly, strong south winds, above normal temperatures, and RHs
of 20-55% Wednesday through Wednesday night/very early Thursday,
will bring portions of south central and southeast Kansas into
the very high grassland fire danger category.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  84  62  84 /  20  10  10  10
Hutchinson      51  84  60  82 /  20  10  20  10
Newton          53  83  63  82 /  20  10  10  20
ElDorado        54  83  63  81 /  20  10  10  20
Winfield-KWLD   54  84  63  84 /  20  10  10  20
Russell         45  86  55  79 /  10  20  30  10
Great Bend      47  86  55  81 /  10  20  20   0
Salina          49  84  62  81 /  10  10  20  20
McPherson       51  83  60  81 /  20  10  20  10
Coffeyville     54  81  62  76 /  20  20  10  20
Chanute         53  80  63  76 /  30  20  10  20
Iola            53  80  62  76 /  30  20  10  20
Parsons-KPPF    54  80  63  76 /  20  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...MWM
FIRE WEATHER...KMB
Hazardous weather outlook, Apr 17, 8:44 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
844 PM CDT Mon Apr 17 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-182215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
844 PM CDT Mon Apr 17 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

An isolated storm or two is possible late tonight across southeast
Kansas. Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms are possible early Tuesday morning across
southeast Kansas.

An isolated storm or two is possible Tuesday afternoon along and
west of a line from Barnard to Lyons to Anthony. Additionally there
is a slight chance of storms tomorrow evening across central Kansas.
The strongest storms would be capable of quarter sized hail and 60
mph wind gusts.

Very high fire danger will be in place Tuesday due to gusty winds
and low daytime relative humidity values across much of the area.
Likewise, Very high grassland fire danger will continue for south
central and southeast Kansas Wednesday into early Thursday.

For Wednesday afternoon through early Thursday morning, strong to
severe storms with the possibility for very large hail, damaging
winds, and a tornado or two, are anticipated across much of the
area.

Chances for thunderstorms exist across southeast Kansas Thursday
afternoon. Strong to severe storms are not anticipated.

Strong winds are expected Tuesday through Thursday, initially winds
will be from the south Tuesday and Wednesday, before a cold front
comes through late Wednesday night switching winds to northerly. Be
sure to tie down or take in loose outdoor items.

Freezing temperatures are forecast for Saturday and Sunday
morning across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.